Kansas, 2004Tornadoes and Hail in Kansas, May 12 to 13, 2004
May 12 to 13, 2004 · NWS DDC · 41 events in 6 counties and zones
37 hail, 3 tornado, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 12, 2:07 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, May 12, 2:07 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT WED MAY 12 2004
.DISCUSSION...
DAYS 1-2...
MAIN QUESTION FOR SHORT TERM IS CONVECTIVE INITIATION AND CONVECTIVE
MODE.
NOT A LOT OF TIME TODAY AS DIAGNOSIS AND COLLABORATION WERE BUSY
JOBS TODAY. NO SURPRISES FROM THE PAST FEW DAYS INSOFAR AS SYNOPTIC
SCALE EVOLUTION IS CONCERNED AS WAVE AFTER WAVE ALOFT DIGS THE UPPER
TROUGH OVER THE WESTERN CONUS EVER EASTWARD INTO THE PLAINS WHILE A
LOW LEVEL COLD FRONT HAD PLUNGED INTO THE PANHANDLES AND NORTHEAST
NEW MEXICO BY THIS MORNING. BY AFTERNOON THE FRONT WAS STALLED FROM
NORTHEAST KANSAS SOUTHWEST AND REMAINED JUST NORTH OF MEDICINE LODGE
WITH A SMALL CYCLONE NEAR SLAPOUT OK AND A DRY LINE SOUTH ALONG THE
OKLAHOMA TEXAS LINE. WESTWARD, THE FRONT PULLS BACK TO THE NORTH AS
LEE CYCLOGENESIS TAKES PLACE AROUND TRINIDAD CO. FARTHER NORTH
ACROSS NEBRASKA SOME REALLY COLD AIR IS BLASTING SOUTH OVERNIGHT.
OUR THOUGHTS ARE THAT WE WILL SEE CONVECTIVE INITIATION NEAR THE
FRONT/DRYLINE INTERSECTION WHICH WILL SUBSEQUENTLY EVOLVE INTO A FEW
SUPERCELLS AND TRACK NORTHEAST ALONG THE SURFACE FRONT LEADING EDGE.
SBCAPE AT THIS LOCATION COULD WELL BE AROUND 3000 J/KG BY CONVECTIVE
INITIATION AND SHEAR IS MORE THAN SUFFICIENT FOR SOME ROTATING
UPDRAFTS.
FARTHER WEST, THE EASTERLY FLOW AGAINST THE HIGH TERRAIN OF COLORADO
SHOULD HAVE ENOUGH MOISTURE TO FORCE SOME MECHANICALLY SPONSORED
CONVECTION WHICH SHOULD THEN WORK EASTWARD ALONG THE HIGH THETAE
RIDGE. THIS SYSTEM SHOULD BECOME QUICKLY MULTICELLULAR IN NATURE AND
WILL HAVE CONSIDERABLE MOISTURE TO DRAW ON WHEN IT REACHES THE
FORECAST AREA LATER TONIGHT. CURRENTLY AM EXPECTING TO SEE A SIZABLE
MCS TYPE SYSTEM BLAST ACROSS SOUTHWEST KANSAS ON THE ELEVATED
BAROCLINIC ZONE OF THE SURFACE FRONT. INITIALLY IT WILL BE AN ICE
MACHINE TURNING TO WINDS AND EXTREMELY HEAVY RAINS AS PRECIPITABLE
WATER ACROSS THE CWA IS FROM 3 TO 4 TIMES NORMAL. WILL ISSUE A FLOOD
WATCH FOR FLASH FLOODING ACROSS MY CENTRAL ZONES TO COVER THIS
SYSTEM.
THE MCS WILL DRIVE THE FRONT WELL SOUTH OF THE AREA WITH THE HELP OF
THE NEAR ARCTIC AIR COMING OUT OF NEBRASKA THIS AFTERNOON. THURSDAY
SHOULD BE CLOUDY, BREEZY AND QUITE CHILLY AND HAVE LOWERED
TEMPERATURES AGAIN. SUBSIDENCE THURSDAY NIGHT INTO FRIDAY WILL CLEAR
SKIES WITH FRIDAY MORNING LOWS MAINLY IN THE 30S. WITH HIGH SUN
ANGLES AND CLEAR SKIES, FRIDAY SHOULD RECOVER NICELY WITH HIGHS BACK
INTO THE 60S AGAIN.
DAYS 3-7...
THE MOST IMPORTANT CHANGE IN THE EXTENDED FORECAST IS TO WARM
TEMPERATURES UP EARLY TO MID NEXT WEEK AS FLOW BECOMES MORE ZONAL
AND LEESIDE LOW DEVELOPS AGAIN OVER EASTERN COLORADO. THE INCREASED
SOUTHEASTERLY FLOW SHOULD DRAW LOW LEVEL MOISTURE BACK ONTO THE HIGH
PLAINS. AT THIS TIME, ITS FAIRLY DIFFICULT TO FIGURE OUT EXACTLY
WHICH DAY IS THE BEST OPPORTUNITY FOR PRECIPITATION WITH THE
MOISTURE RETURN, AND I DECIDED NOT TO CHANGE ANYTHING IN THE POP/WX
GRIDS AT THIS TIME. WILL MAINTAIN THAT CHANCE ON SUNDAY, KEEPING
THINGS DRY FOR NOW MONDAY AND TUESDAY. WITHOUT THE AID IF A
SIGNIFICANT SHORTWAVE TROUGH, ANY STORMS THAT DEVELOP ON THE DRYLINE
WILL BE ISOLATED IN NATURE. UPPER TROUGH OVER THE NORTHWEST WILL
BEGIN MOVING INTO THE NORTHERN ROCKIES ON THE ORDER OF MID NEXT
WEEK, BUT THIS IS SUBJECT TO CHANGE GIVEN THE UNCERTAINTY IN THE
DETAILS AT THIS TIME RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 51 55 36 67 / 70 00 00 00
GCK 46 53 36 68 / 70 00 00 00
EHA 48 56 38 69 / 70 00 00 00
LBL 51 57 38 69 / 70 00 00 00
HYS 49 52 37 66 / 70 20 00 00
P28 58 62 47 67 / 70 00 00 00
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...KSZ031-045-046-062>066-075>081 FLASH FLOOD WATCH TONIGHT.
&&
JOHNSON/UMSCHEID
Hazardous weather outlook, May 12, 2:59 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT WED MAY 12 2004
KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
359 PM CDT (259 PM MDT) WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT
ACROSS SOUTHWEST KANSAS. LATE THIS AFTERNOON, A STATIONARY FRONT
WAS LOCATED FROM SAINT JOHN TO ASHLAND, WHICH WILL SERVE AS A FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT. VERY LARGE HAIL, DAMAGING
WINDS, AND AN ISOLATED TORNADO ARE EXPECTED WITH ANY OF THE SEVERE
THUNDERSTORMS. A SECOND AREA OF ORGANIZED THUNDERSTORMS WILL MOVE
EAST INTO SOUTHWESTERN KANSAS LATE TONIGHT FROM COLORADO. THESE
STORMS WILL ALSO LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL.
ALONG WITH THIS THREAT, VERY HEAVY RAINFALL IS ALSO POSSIBLE, AND A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG THE ARKANSAS RIVER
VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED FOR SEVERE WEATHER REPORTS OVER SOUTHWEST
KANSAS GENERALLY ALONG AND SOUTH OF THE ARKANSAS RIVER AFTER 5 PM
CDT, CONTINUING INTO THE OVERNIGHT HOURS.
.
UMSCHEID
Event by event
37 hail, 3 tornado, 1 heavy rain. Local standard time, as filed.
Hail, Comanche
- When
- May 12, 5:15 PM CST
- Where
- Comanche County, 12 mi E of Coldwater
- Measured
- 1.5 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.267, -99.117
Hail, Comanche
- When
- May 12, 5:18 PM CST
- Where
- Comanche County, 12 mi E of Coldwater
- Measured
- 2 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.267, -99.117
Hail, Barber
- When
- May 12, 5:40 PM CST
- Where
- Barber County, Sun City
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.383, -98.917
Hail, Barber
- When
- May 12, 5:42 PM CST
- Where
- Barber County, 8 mi SW of Medicine Lodge
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.200, -98.683
Hail, Kiowa
- When
- May 12, 5:47 PM CST
- Where
- Kiowa County, 4 mi NE of Belvidere
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -99.033
Hail, Pratt
- When
- May 12, 5:50 PM CST
- Where
- Pratt County, 9 mi W of Pratt
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.900
Hail, Pratt
- When
- May 12, 5:55 PM CST
- Where
- Pratt County, 6 mi N of Croft
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.583, -99.000
Hail, Pratt
- When
- May 12, 5:55 PM CST
- Where
- Pratt County, 2 mi W of Cullison
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.633, -98.933
Hail, Pratt
- When
- May 12, 6:00 PM CST
- Where
- Pratt County, Sawyer
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.500, -98.683
Tornado, Pratt
- When
- May 12, 6:01 PM CST to 6:03 PM CST
- Where
- Pratt County, 4 mi SSE of Coats
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.467, -98.800
Weak tornado with no damage
Hail, Pratt
- When
- May 12, 6:03 PM CST
- Where
- Pratt County, 1 mi W of Sawyer
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.500, -98.700
Tornado, Barber
- When
- May 12, 6:04 PM CST to 6:06 PM CST
- Where
- Barber County, 2 mi NW of Kiowa
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 40 yd
- Reported by
- STORM CHASER
- Coordinates
- 37.033, -98.550
This was an anticyclonic spinup.
Tornado, Barber
- When
- May 12, 6:08 PM CST to 6:25 PM CST
- Where
- Barber County, 3 mi N of Kiowa
- Rating
- F1
- Path length
- 2.5 mi
- Path width
- 120 yd
- Property damage
- $10,000
- Reported by
- STORM CHASER
- Coordinates
- 37.067, -98.517
This tornado moved extremely slowly churning up red-plowed fields. One barn was destroyed.
Hail, Stafford
- When
- May 12, 6:15 PM CST
- Where
- Stafford County, 10 mi S of Dillwyn
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.817, -98.833
Hail, Pratt
- When
- May 12, 6:20 PM CST
- Where
- Pratt County, 1 mi SE of Pratt
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.633, -98.717
Hail, Pratt
- When
- May 12, 6:20 PM CST
- Where
- Pratt County, 2 mi S of Sawyer
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.467, -98.683
Hail, Pratt
- When
- May 12, 6:30 PM CST
- Where
- Pratt County, 1 mi SW of Pratt
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.633, -98.750
Hail, Pratt
- When
- May 12, 6:30 PM CST
- Where
- Pratt County, Iuka
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.733, -98.733
Hail, Pratt
- When
- May 12, 6:30 PM CST
- Where
- Pratt County, 7 mi SW of Pratt
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.583, -98.817
Hail, Stafford
- When
- May 12, 6:43 PM CST
- Where
- Stafford County, 4 mi SW of St John
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -98.800
Hail, Stafford
- When
- May 12, 7:01 PM CST
- Where
- Stafford County, 5 mi S of St John
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -98.750
Hail, Stafford
- When
- May 12, 7:05 PM CST
- Where
- Stafford County, 8 mi N of Hudson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.217, -98.667
Hail, Stafford
- When
- May 12, 7:06 PM CST
- Where
- Stafford County, 8 mi N of Hudson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.217, -98.667
Hail, Pratt
- When
- May 12, 8:44 PM CST
- Where
- Pratt County, 5 mi E of Sawyer
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.500, -98.600
Hail, Pratt
- When
- May 12, 8:48 PM CST
- Where
- Pratt County, 3 mi NE of Sawyer
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.533, -98.650
Hail, Barber
- When
- May 12, 9:00 PM CST
- Where
- Barber County, 10 mi SE of Medicine Lodge
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -98.450
Hail, Pratt
- When
- May 12, 9:01 PM CST
- Where
- Pratt County, 4 mi E of Sawyer
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.500, -98.617
Hail, Barber
- When
- May 12, 9:12 PM CST
- Where
- Barber County, 8 mi NW of Medicine Lodge
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -98.683
Hail, Barber
- When
- May 12, 9:22 PM CST
- Where
- Barber County, 9 mi SW of Medicine Lodge
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -98.700
Hail, Comanche
- When
- May 12, 9:22 PM CST
- Where
- Comanche County, 17 mi SE of Coldwater
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -99.117
Hail, Comanche
- When
- May 12, 9:35 PM CST
- Where
- Comanche County, 5 mi E of Buttermilk
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -99.250
Hail, Trego
- When
- May 12, 10:15 PM CST
- Where
- Trego County, Wakeeney
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.017, -99.883
Hail, Pratt
- When
- May 12, 10:35 PM CST
- Where
- Pratt County, 5 mi E of Sawyer
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.500, -98.600
Hail, Pratt
- When
- May 12, 11:05 PM CST
- Where
- Pratt County, 5 mi E of Pratt
- Measured
- 1.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.650, -98.650
Hail, Stafford
- When
- May 12, 11:20 PM CST
- Where
- Stafford County, 5 mi S of St John
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.950, -98.750
Hail, Stafford
- When
- May 12, 11:30 PM CST
- Where
- Stafford County, 2 mi W of Stafford
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.967, -98.633
Hail, Barber
- When
- May 12, 11:55 PM CST
- Where
- Barber County, 13 mi NW of Medicine Lodge
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.417, -98.750
Hail, Pratt
- When
- May 13, 12:15 AM CST
- Where
- Pratt County, 5 mi SE of Cairo
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.600, -98.500
Hail, Pratt
- When
- May 13, 12:25 AM CST
- Where
- Pratt County, 5 mi S of Cairo
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.583, -98.567
Hail, Pratt
- When
- May 13, 12:35 AM CST
- Where
- Pratt County, 4 mi SE of Cairo
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -98.517
Heavy Rain, Pratt
- When
- May 13, 5:00 AM CST
- Where
- Pratt County, 4 mi SE of Cairo
- Measured
- 350
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 12 to 13, 20041 injured · $1.1 million · F4 · 58 events
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$100,000 · 1 event
- Hail and Damaging Wind in Michigan, May 12, 2004$60,000 · 53 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
- Hail and Damaging Winds in Illinois, May 12, 200475 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400364, 5400365, 5400366, 5400367, 5400368, 5400369, 5400370, 5400371, 5400372, 5400470, 5400373, 5400471, 5400472, 5400374, 5400375, 5400376, 5400377, 5400378, 5400379, 5400380, 5400381, 5400382, 5400383, 5400384, 5400385, 5400386, 5400455, 5400456, 5400457, 5400458, 5400459, 5400460, 5400461, 5400462, 5400463, 5400464, 5400465, 5400466, 5400467, 5400468, and more.